Workers on the front lines of Ottawa’s opioid crisis say the life-saving antidote naloxone is increasingly ineffective because drug users are showing up with lethal and often unknown combinations of dangerous narcotics in their systems.
Wendy Muckle, executive director of Ottawa Inner City Health, said clients are turning up at the organization’s supervised injection site on Murray Street thinking they’ve consumed an opioid, but it turns out to be something else.
“Increasingly, that’s not working out that well for us because the drugs seem to have other things in them. We don’t always — in fact we often don’t know what they are. But it seems like the drugs are now showing up in very strange combinations, and as a result it causes really strange reactions,” Muckle said.
“So even if you follow the usual protocol and do the usual kinds of things, you may not get the result that you were hoping for.”
3 deaths in last week
One client died in hospital after overdosing at the Murray Street site, Muckle said. She’s aware of at least two other drug-related deaths in Ottawa in the past week, but said there were likely more.
- Health Canada approves supervised injection trailer at Ottawa shelter
“The point is that we have an extremely toxic drug supply … and Ottawa seems to be particularly affected by this,” Muckle said.
“It’s a very strange and confusing picture these days. It’s hard to know what you’re dealing with.”
Paramedics say naloxone only works to reverse the effects of opioid overdose, and are ineffective against drugs such as cocaine, speed or GHB.
“Any drug can contain opioids, [and] the opposite is also true. Opioids can contain other drugs,” said Marc-Antoine Deschamps, public information officer with the Ottawa Paramedic Service. “It can contain caffeine, it can contain cocaine, speed … [and] create an overdose that will not be responsive to naloxone.”
Both Ottawa Public Health and the Ottawa Overdose Prevention and Response Task Force remind residents that any drug can be cut with fentanyl. Drug users are reminded not to take drugs alone, and to call 911 whenever naloxone is administered.